Flash Flood, York
- When
- August 16, 7:30 PM CST to 10:30 PM CST
- Where
- York County, South Portion
- Property damage
- $75,000
- Crop damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
Thunderstorms kept rolling over the same area of York and Fillmore counties during the evening. This brought 4 to 7 inches of rain with one location reporting over 8 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms kept rolling over the same area of York and Fillmore counties during the evening. This brought 4 to 7 inches of rain with one location reporting over 8 inches. Numerous county roads and the streets of downtown Geneva quickly became flooded. The water caused some damage to businesses in Geneva. Turkey and Indian Creeks left their banks and at one point, over 10 bridges were underwater. Many roadways sustained damage from the flood waters. Rainfall totals reached 8.45 inches about 3 ½ miles northeast of Fairmont, 7.25 inches 4 miles west of Geneva, 5.82 inches in Geneva and 3.15 inches at the York Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 1:32 PM CST, 5 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 232 PM CDT WED AUG 16 2006 .SHORT TERM...SHOWERS AND ISOLATED THUNDERSTORMS FINALLY GETTING GOING WITH SHORT WAVE...INCREASED ISENTROPIC LIFT...AND H25 JET MOVING INTO MORE FAVORABLE POSITION THROUGH THE EVENING. HAVE CONTINUED WITH HIGH CHANCE/COVERAGE POPS...AS MANY PLACES WILL SEE RAIN BUT SIZE AND COVERAGE MAKES IT ALMOST ISOLATED IN NATURE. ONE ISSUE IS A FEW FOLKS LIKE TO GET SOME PRETTY HEAVY AND HARD RAIN...WITH ATMOSPHERE PRETTY JUST WITH 1.5 INCHES OF PRECIPITABLE WATER. SEVERE WEATHER LOOKS VERY UNLIKELY...WITH MID LEVEL LAPSE RATES VERY SHALLOW...ONLY ABOUT 5 C/KM AND SHEAR WEAK. APPEARS SOUTHERN ZONES WILL BE IN LESS FAVORABLE REGIME FOR PRECIPITATION POST SUNSET...AND HAVE FOCUS BETTER CHANCES FURTHER NORTH THEREAFTER. GOTTA MAKE A CALL AT SOME POINT...AND WHILE THERE IS A RISK FOR ANYTHING IN THE 12 TO 60 PERIOD...IT JUST ISN/T GOING TO RAIN ALL THE TIME. SOUTHEAST ZONES HAVE PROBABLY BEST SHOT THURSDAY...BUT EVEN THAT LOOKS SLIM...AS BOTH UPPER SUPPORT AND LOW LEVEL FOCUS APPEAR WEAK. FRIDAY PROBABLY A BETTER SHOT...AT LEAST LATER IN THE DAY...WITH APPROACHING FRONT AND INCREASED UPPER LEVEL SUPPORT. .LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST CHALLENGES REVOLVE AROUND CHANCES OF PRECIPITATION EARLY IN THE PERIOD...THEN INCREASING TEMPERATURES THROUGHOUT THE REMAINDER OF THE PERIOD. ON SATURDAY...SLIGHT CHANCES OF PRECIPITATION WILL BECOME CONFINED TO CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA AS THE SURFACE FRONT PUSHES SOUTHWARD INTO CENTRAL KANSAS. THESE CHANCES WILL TAPER OFF TO ZERO BY LATE SATURDAY NIGHT. ON SUNDAY...AN UPPER RIDGE OVER THE SOUTH CENTRAL U.S. WILL BUILD WEST AND THIS WILL INDUCE A DOWNSLOPING WESTERLY FLOW ALOFT OVER THE FORECAST AREA. SURFACE HIGH PRESSURE CENTERED OVER SOUTH CENTRAL NEBRASKA ALONG WITH A STABLE EASTERLY LOW LEVEL FLOW WILL BRING A DRY DAY ON SUNDAY WITH TEMPERATURES RISING TO LEVELS SLIGHTLY ABOVE THOSE RECORDED ON SATURDAY. MONDAY AND TUESDAY...UPPER LEVEL HIGH PRESSURE WILL SLOWLY STRENGTHEN OVER THE WESTERN U.S. WITH A DRY NORTHWESTERLY FLOW ENSUING ALOFT FOR THE FORECAST AREA. SLOWLY RISING HEIGHTS/THICKNESSES WILL BRING A DEGREE OR TWO OF WARMING EACH DAY WITH DAYTIME HIGH TEMPERATURES GENERALLY RISING IN THE UPPER 80S OVER SOUTH CENTRAL NEBRASKA AND LOWER 90S OVER THE NORTH CENTRAL KANSAS COUNTIES. ON WEDNESDAY...STRONG RIDGING OVER THE WESTERN U.S. WILL BRING A DRY NORTH-NORTHWESTLY FLOW ALOFT. A SOUTHWESTERLY SURFACE FLOW WILL BRING SOME WARM AIR ADVECTION TO THE REGION FOR SLIGHTLY HIGHER DAYTIME HIGH TEMPERATURES THAN ON MONDAY AND TUESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 05/JAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1045 AM CDT WED AUG 16 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1045 AM CDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A MARGINALLY UNSTABLE AIRMASS WILL LEAD TO SHOWERS AND SOME THUNDERSTORMS OVER THE OUTLOOK AREA...PRIMARILY FROM ABOUT MID AFTERNOON INTO TONIGHT. WIDESPREAD SEVERE WEATHER SEEMS UNLIKELY...BUT AN ISOLATED STRONG OR BRIEFLY SEVERE STORM IS STILL POSSIBLE. WIND GUSTS TO 60 MPH WOULD BE THE MAIN HAZARD. LOCALLY HEAVY RAIN IN EXCESS OF 1 INCH MAY ALSO OCCUR. LIGHTNING IS A HAZARD WITH EVERY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE CHANCES FOR THUNDERSTORMS INTERMITTENTLY ACROSS THE OUTLOOK AREA FROM THURSDAY THROUGH SUNDAY. LIGHTNING IS A HAZARD WITH EVERY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527984, 5527985.